ALERT: Due to the inclement weather across much of the country, Medtronic deliveries are currently experiencing delays and there will be longer than normal hold times on the phone. Visit www.Diabetes.shop if you need to place an order, get a sensor or belt clip replacement, or check the status of your supply order. X

5 Ways To Help Someone Experiencing Hypoglycemia

what to do for hypoglycemia

Sometimes the cause of hypoglycemia is obvious – too much insulin, too little food or delayed meal or snack after taking insulin, extra physical activity, illness, or medications. Other times, it seems to creep up for no apparent reason. Hypoglycemia, low blood glucose (BG), is defined as a BG of less than 70 mg/dL. Predicting hypoglycemia can be a serious challenge, and there may be a time where you come to your loved one’s rescue if they’re experiencing a low. Here are five tips you can take to be prepared for an emergency.

Ask Questions

It’s easier to talk about emergencies and other events when you’re removed from the situation. Pick a peaceful time when your loved one is feeling good to ask questions, such as what a low feels like for them. Some people may exhibit no warning signs at all, so try to get a better understanding before any issues occur.

Know the Signs and Symptoms

Everyone’s signs and symptoms of hypoglycemia are somewhat different, and can range from milder, more common indicators, to more severe. Here is the American Diabetes Association’s list of common signs and symptoms to look for:

  • Shakiness
  • Nervousness or anxiety
  • Sweating, chills, clamminess
  • Irritability or impatience
  • Confusion
  • Rapid/fast heartbeat
  • Light-headedness or dizziness
  • Weakness, fatigue, and sleepiness
  • Mood swings and bizarre behavior
  • Hunger and nausea
  • Paleness
  • Blurred/impaired vision
  • Headaches
  • Loss of concentration
  • Tingling or numbness in the lips or tongue
  • Lack of coordination, clumsiness
  • Nightmares or crying out during sleep
  • Seizures
  • Unconsciousness
Check BG

There’s no harm in asking your loved one to check their BG if their behavior seems off. You both may feel like you’re being invasive, but it’s better to play it safe. Be stern, but not forceful, as your loved one may not be able to process information as well during a hypoglycemic episode. If they’re low and conscious, provide them with a snack that follows the “rule of 15”, and have them test as soon as they can.

Treat with the Rule of 15

When someone with diabetes has a low BG, provide him or her with 15 grams of fast-acting carbohydrates. The treatment shouldn’t include fats or proteins, as they both slow down the rate of absorption. After 15 minutes, have your loved one recheck their BG, and if they’re still low, repeat the process. Don’t worry if it’s close to a mealtime, as addressing a low should be seen as a treatment, not a snack. If you don’t already know, ask your loved one what kind of foods they like that would help treat a low. For example, you wouldn’t want to give someone grape fruit juice if they can’t stand the taste, so it’s best to find out and have appropriate treatment options available. Here are some examples of fast acting carbs:

  • 3 – 4 glucose tablets or gels
  • 4 ounces of fruit juice
  • 6 ounces of regular soda
  • 1 tablespoon of honey
  • 1 tablespoon of table sugar
Be Prepared to Handle an Emergency

No one likes to think about their loved one becoming unconscious due to low blood sugar, but it’s important to be prepared in case of an emergency. If someone has such severe hypoglycemia that they have lost consciousness or cannot eat or drink without assistance, do not try to force feed them. Call 9-1-1, and if you have been trained to do so, administer glucagon. Glucagon, a hormone that raises BG levels, is used to treat severe hypoglycemia in the form of a shot administered under the skin when the person is not responsive. Talk to your loved one about whether they have a prescription for glucagon, and learn how to access, use, and administer it. Check glucagon kits expiration dates, and do not administer if it’s expired, discolored, or does not dissolve well.

During a calm time, get a few close people together and use expired glucagon to practice what to do – open, mix, and where to give the injection, without actually injecting into a person. If you don’t have an expired glucagon kit, practice the steps with water and powder. This video walks you through administrating glucagon. Be aware that glucagon may cause vomiting, so care needs to be taken upon injection.

Have any questions or tips? Share it with us in the comments below!

Print This Post Print This Post
Tags: , ,
Latest Comments
  1. David Strandlien
  2. Heather Jackson
    • Sara Tilleskjor
  3. Dawn
    • Sara Tilleskjor
  4. edie shea
    • LAFBerry
    • Lori
    • Andiswa B
  5. Mel
    • Sara Tilleskjor
  6. Marsha Renee Bell
  7. Carla
    • Mel
      • Sara Tilleskjor
    • Pamela Yawn
      • Sara Tilleskjor
    • Barb French
  8. Phyllis
  9. Mel
    • Sara Tilleskjor
  10. Pamela
    • Sara Tilleskjor
    • Charlotte
  11. Marilyn
    • Sara Tilleskjor
  12. Deb Hackman
  13. Ian Halliwell
    • Sara Tilleskjor
    • Jean
      • Sara Tilleskjor
    • Rose m
  14. Mel
  15. gary brown
    • Sara Tilleskjor
  16. Barbara Hanson
    • Sara Tilleskjor
  17. Lisa
    • Sara Tilleskjor
  18. Jeff Tucker
  19. Roberta Dodd
    • Sara Tilleskjor
  20. Kelly
  21. Julie
    • Sara Tilleskjor
  22. Andiswa B
    • Karrie Hawbaker
    • Sharon
  23. stacey m hall
    • Karrie Hawbaker
  24. Olivia
    • Karrie Hawbaker
  25. Trish Wilson
  26. Lyn
  27. Shirley Johnson
    • Nicole
  28. Ndidi
    • Rae

Post A Comment

Your email address will not be published. Required fields are marked *